Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Northern Indiana

May 6, 2004Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 6, 2004, 10:21 PM EDT for Hillsdale County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2004, 10:21 PM EDT (02:21 UTC)
Expired
May 6, 2004, 11:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 108 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 10:10 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1564 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 070221
SVRIWX
MIC059-070300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1018 PM EDT THU MAY 6 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 1100 PM EDT

* AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF NORTH ADAMS...MOVING EAST
  AT 50 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  PITTSFORD
  WALDRON 
 
THREE QUARTER INCH DIAMETER HAIL OR LARGER IS LIKELY WITH THIS 
SEVERE STORM SEEK SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4202 8479 4178 8476 4177 8449 4204 8442

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:40 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 6, 7:40 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
640 PM EST THU MAY 6 2004

.AVIATION...
SURFACE BASED INSTABILITY REMAINS THIS EVENING...WITH LI VALUES TO
MINUS 9 IN AN AREA OF MOISTURE CONVERGENCE ALONG COLD FRONT
EXTENDING FROM NEAR DTX TO ORD.  CAP AROUND 800 MB HAS HELD AND ANY
CONVECTION HAS BEEN LIMITED TO JUST A FEW SHOWERS.  WILL JUST OPT
FOR VICINITY SHOWER WORDING DURING EARLY NIGHTTIME HOURS.  WILL USE
VICINITY THUNDER LATE TONIGHT INTO FRIDAY MORNING AS STRONGER MID
LEVEL SHORTWAVE MOVES ACROSS REGION AND ELEVATED CONVECTION WILL BE
POSSIBLE JUST NORTH OF FRONTAL BOUNDARY STILL SAGGING SOUTH ACROSS
FORECAST AREA.  FRONT WILL CONTINUE ITS SOUTHWARD PUSH FRIDAY
AFTERNOON.  SOME CONVECTION WILL STILL BE POSSIBLE...BUT GIVEN
UNCERTAINTY...WILL KEEP OUT OF TAFS LATE IN THE PERIOD.  CEILINGS
SHOULD REMAIN VFR THROUGH TAF PERIOD.
&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND THURSDAY

MAIN FOCUS WILL BE SEVERE WEATHER/HEAVY RAIN RISK THIS EVENING AND
THEN AGAIN TOMORROW AFTERNOON.

FOR TONIGHT...FRONTAL BOUNDARY MAKING PROGRESS SOUTH. ELEVATED
CONVECTION HAS BEEN GOING ON ACROSS MUCH OF LOWER MICHIGAN AND
WISCONSIN TODAY. THIS ACTIVITY IS MOVING EAST AND WONT BE OF
CONCERN FOR US. A LINE OF STORMS FORMED NEAR THE FRONT IN WISCONSIN
AND MOVED EAST BUT QUICKLY DIMINISHED AS IT HIT A STRONG INVERSION
AND MOVE AWAY FROM BETTER DYNAMICS. WILL LIKELY NEED TO WAIT TILL
TOWARDS EVENING FOR ANY ACTIVITY WHEN THE FRONT WILL BE ENTERING THE
AREA AND CAP WILL BE WEAKER. TEMPS HAVE CLIMBED INTO THE 80S IN MOST
AREAS. WITH LOWER 60 DEWPOINTS POOLING ALONG THE BOUNDARY AT THIS
TIME. LIS RANGING FROM -6 TO -9 C IN THE WEST...WITH CAPES NEAR OR
EXCEEDING 3000 J/KG. IF THE CAP CAN BREAK IN TIME...SCATTERED STORMS
SHOULD RAPIDLY DEVELOP AND MOVE THROUGH THE AREA...WITH THE RISK FOR
SEVERE DEFINITELY EXISTING. DAMAGING WINDS AND LARGE HAIL WOULD BE
MOST LIKELY TO OCCUR. BETTER CHANCE FOR SEVERE WILL BE IN THE WEST
AND NORTH WHERE TIMING OF THE DAY WILL BE BETTER...PLUS THIS AREA
CLOSER TO STRONG WESTERLIES.  CURRENT GRIDS LOOKING PRETTY GOOD WITH
SEVERE MENTION MAINLY NORTH. HAVE EXPANDED LIKELY POPS A BIT FURTHER
SOUTH GIVEN SLIGHTLY FASTER TIMING OF FRONT. LOCALLY HEAVY RAIN WILL
BE POSSIBLE...BUT MOVEMENT LOOKS TO BE FAST ENOUGH AT THIS TIME TO
HOLD OFF ON MENTION. FFG VALUES RATHER HIGH. ALSO...WITH FASTER
MOVEMENT...MODELS AGREEING ON PRECIP ACROSS THE AREA...ESPECIALLY
NORTH TAPERING OFF...SO HAVE WENT DOWN TO JUST CHC POPS ALL AREAS
AFTER MIDNIGHT SINCE ACTIVITY MAY DEVELOP IN THE WEST(IA/IL) AND
POSSIBLY MOVE IN LATER TONIGHT(BETTER CHANCE TOWARDS FRI AM. HAVE
DROPPED LOWS ACROSS THE AREA...WITH LOWS RANGING FROM THE UPR 40S
FAR NORTH TO THE LOWER 50S SOUTH...PER EXPERIMENTAL WAM GUIDANCE AS
WELL AS MET NUMBERS.

ON FRIDAY...MODELS AGREE ON FRONT LAYING OUT SOUTH OF OUR AREA.
QUESTION IS HOW FAR SOUTH. ETA STOPS IT SOMEWHERE AROUND INDY...WITH
AVN TAKING IT TO ALMOST THE OHIO RIVER. REGARDLESS SOME OVERRUNNING
WILL BE OCCURRING OVER THE AREA...ESPECIALLY SOUTH. CONDITIONS WILL
BE FAVORABLE FOR AT LEAST THE CHANCE FOR SHOWERS AND A FEW
STORMS...SO WILL STICK WITH CURRENT GRIDS. CHANCES MAY BE LESS (OR
POSSIBLY NON EXISTENT) IN THE FAR NORTH DEPENDING ON HOW FAR SOUTH
THE FRONT GOES. LATER FORECASTS MAY NEED TO MAKE ADJUSTMENTS. HAVE
BUMPED DOWN TEMPS IN THE SOUTH...TO GIVE HIGHS MAINLY IN THE LOWER
TO MIDDLE 60S ACROSS THE AREA. WAM NUMBERS...AS WELL AS GUIDANCE ALL
LEANING TOWARDS COOLER TEMPS WITH THE EAST TO NE FLOW EVEN MAKING IT
TO THE SOUTH. COULD BE SOME BREAKS IN THE CLOUDS AS WELL BY MID
AFTERNOON AS 1000-500 MB RH DECREASES. WILL KEEP MOSTLY CLOUDY GOING
FOR NOW. ISOLATED SEVERE WEATHER NOT OUT OF THE QUESTION ON
FRIDAY...BUT BETTER CHANCE WILL BE INTO FRIDAY NIGHT (REF SWODY2).

LONG TERM...
FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY WILL BE WAVERING NORTH AND SOUTH ACROSS CWA THROUGH
TUESDAY WITH HARD TO TIME SHORTWAVES AND ASSOCIATED MCS. HAVE
GENERALLY BROADBRUSHED POPS AS EXACT PLACEMENT OF FRONT WILL BE
TOUGH TO FORECAST BY DAY 2 LET ALONE DAY 4-5. SVR TSTMS ALSO
POSSIBLE THROUGH PERIOD WITH PLENTIFUL MOISTURE AND MUCH WARMER
TEMPS SOUTH OF FRONT TO FEED ON. BY WED UPPER TROF SHIFTING OUT OF
ROCKIES SHOULD BRING ENOUGH SW FLOW TO PUSH FRONT WELL NORTH AND AT
THIS POINT WILL LEAVE WED DRY ALTHOUGH AN ISOLATED TSTM COULD BE
AROUND IN THE WARM SECTOR. COLD FRONT WILL BE APPROACHING DURING THE
DAY THURSDAY AND ADDED CHC FOR SHOWERS AND STORMS. DID NOT CHANGE
TEMPS DRAMATICALLY FROM PREVIOUS FORECASTS BUT DID SMOOTH OUT SOME
DISCREPANCIES AND WENT WARMER IN LATER PERIODS WITH FRONT MOVING
NORTH.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
&&

BARJENBRUCH/FISHER/RES
Hazardous weather outlook, May 6, 6:04 AM EDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EST THU MAY 6 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
504 AM EST THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
THIS EVENING. SOME STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SATURDAY ALONG WITH
HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, May 6, 9:59 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
859 PM EST THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 NE CONSTANTINE        41.86N 85.64W
05/06/2004                   ST. JOSEPH         MI   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ALONG CENTERVILLE CONSTANTINE ST

&&

HITCHCOCK
Local storm report, May 6, 10:01 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EST THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             ELKHART                 41.69N 85.97W
05/06/2004  0.88 INCH        ELKHART            IN   NWS EMPLOYEE

&&

HITCHCOCK
Local storm report, May 6, 10:11 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
911 PM EST THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             6 NNW LAGRANGE          41.72N 85.46W
05/06/2004  4.25 INCH        LAGRANGE           IN   LAW ENFORCEMENT

&&

HITCHCOCK
Local storm report, May 6, 10:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
916 PM EST THU MAY 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             3 W PLYMOUTH            41.35N 86.37W
05/06/2004  1.00 INCH        MARSHALL           IN   AMATEUR RADIO

&&

HITCHCOCK

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:27 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.